Nodosus struma radiojóddal történó kezelése után jelentkezó Basedow-kór.

Translated title of the contribution: Development of Basedow disease after radioiodine therapy for nodular goiter

Béla Cseke, C. Balázs

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

It has been observed in the past few years, that radioiodine therapy triggers autoimmune thyrotoxicosis. The possible mechanism of this phenomenon is that protein fragments enter the circulation after thyroid cell damage induced by radiation. TSH-receptor autoantibodies are produced in genetically susceptible patients after radiotherapy. In treating nodular goiter--a non-immune thyroid disease--with 131I, an immunogenic disorder--Basedow-Graves' disease--may develop. The authors present this phenomenon in a case of a 67 year-old woman with a history of operation for euthyroid nodular goiter in 1977. In November 2001, she was admitted to the hospital with local signs and symptoms of relapse of euthyroid nodular goiter (TSH-receptor antibodies were not detected). She was treated with oral doses of 320 MBq of radioiodine to reduce the thyroid volume. Four months after radioiodine therapy the patient had developed signs of thyrotoxicosis. At that time TSH-receptor antibodies were found to be positive. Thyreostatic therapy was administered and still being in use till today. The authors draw the attention to the fact that, when a hyperthyrosis develops after radioiodine therapy of a non-immune thyroid disease, the possibility of Graves-Basedow disease should be raised, especially in a patient with a positive family history.

Original languageHungarian
Pages (from-to)2327-2329
Number of pages3
JournalOrvosi Hetilap
Volume144
Issue number47
Publication statusPublished - Nov 23 2003

Fingerprint

Nodular Goiter
Graves Disease
Thyrotoxicosis
Thyroid Diseases
Thyroid Gland
Thyrotropin Receptors
Therapeutics
Autoantibodies
Signs and Symptoms
Radiotherapy
Radiation
Recurrence
Proteins
thyrotropin-binding inhibitory immunoglobulin
Euthyroid Goiter

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Nodosus struma radiojóddal történó kezelése után jelentkezó Basedow-kór. / Cseke, Béla; Balázs, C.

In: Orvosi Hetilap, Vol. 144, No. 47, 23.11.2003, p. 2327-2329.

Research output: Contribution to journalArticle

@article{4fa79815ab1d4d3ab141700a92b70cfb,
title = "Nodosus struma radioj{\'o}ddal t{\"o}rt{\'e}n{\'o} kezel{\'e}se ut{\'a}n jelentkez{\'o} Basedow-k{\'o}r.",
abstract = "It has been observed in the past few years, that radioiodine therapy triggers autoimmune thyrotoxicosis. The possible mechanism of this phenomenon is that protein fragments enter the circulation after thyroid cell damage induced by radiation. TSH-receptor autoantibodies are produced in genetically susceptible patients after radiotherapy. In treating nodular goiter--a non-immune thyroid disease--with 131I, an immunogenic disorder--Basedow-Graves' disease--may develop. The authors present this phenomenon in a case of a 67 year-old woman with a history of operation for euthyroid nodular goiter in 1977. In November 2001, she was admitted to the hospital with local signs and symptoms of relapse of euthyroid nodular goiter (TSH-receptor antibodies were not detected). She was treated with oral doses of 320 MBq of radioiodine to reduce the thyroid volume. Four months after radioiodine therapy the patient had developed signs of thyrotoxicosis. At that time TSH-receptor antibodies were found to be positive. Thyreostatic therapy was administered and still being in use till today. The authors draw the attention to the fact that, when a hyperthyrosis develops after radioiodine therapy of a non-immune thyroid disease, the possibility of Graves-Basedow disease should be raised, especially in a patient with a positive family history.",
author = "B{\'e}la Cseke and C. Bal{\'a}zs",
year = "2003",
month = "11",
day = "23",
language = "Hungarian",
volume = "144",
pages = "2327--2329",
journal = "Orvosi Hetilap",
issn = "0030-6002",
publisher = "Akademiai Kiado",
number = "47",

}

TY - JOUR

T1 - Nodosus struma radiojóddal történó kezelése után jelentkezó Basedow-kór.

AU - Cseke, Béla

AU - Balázs, C.

PY - 2003/11/23

Y1 - 2003/11/23

N2 - It has been observed in the past few years, that radioiodine therapy triggers autoimmune thyrotoxicosis. The possible mechanism of this phenomenon is that protein fragments enter the circulation after thyroid cell damage induced by radiation. TSH-receptor autoantibodies are produced in genetically susceptible patients after radiotherapy. In treating nodular goiter--a non-immune thyroid disease--with 131I, an immunogenic disorder--Basedow-Graves' disease--may develop. The authors present this phenomenon in a case of a 67 year-old woman with a history of operation for euthyroid nodular goiter in 1977. In November 2001, she was admitted to the hospital with local signs and symptoms of relapse of euthyroid nodular goiter (TSH-receptor antibodies were not detected). She was treated with oral doses of 320 MBq of radioiodine to reduce the thyroid volume. Four months after radioiodine therapy the patient had developed signs of thyrotoxicosis. At that time TSH-receptor antibodies were found to be positive. Thyreostatic therapy was administered and still being in use till today. The authors draw the attention to the fact that, when a hyperthyrosis develops after radioiodine therapy of a non-immune thyroid disease, the possibility of Graves-Basedow disease should be raised, especially in a patient with a positive family history.

AB - It has been observed in the past few years, that radioiodine therapy triggers autoimmune thyrotoxicosis. The possible mechanism of this phenomenon is that protein fragments enter the circulation after thyroid cell damage induced by radiation. TSH-receptor autoantibodies are produced in genetically susceptible patients after radiotherapy. In treating nodular goiter--a non-immune thyroid disease--with 131I, an immunogenic disorder--Basedow-Graves' disease--may develop. The authors present this phenomenon in a case of a 67 year-old woman with a history of operation for euthyroid nodular goiter in 1977. In November 2001, she was admitted to the hospital with local signs and symptoms of relapse of euthyroid nodular goiter (TSH-receptor antibodies were not detected). She was treated with oral doses of 320 MBq of radioiodine to reduce the thyroid volume. Four months after radioiodine therapy the patient had developed signs of thyrotoxicosis. At that time TSH-receptor antibodies were found to be positive. Thyreostatic therapy was administered and still being in use till today. The authors draw the attention to the fact that, when a hyperthyrosis develops after radioiodine therapy of a non-immune thyroid disease, the possibility of Graves-Basedow disease should be raised, especially in a patient with a positive family history.

UR - http://www.scopus.com/inward/record.url?scp=1542317709&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=1542317709&partnerID=8YFLogxK

M3 - Article

C2 - 14725052

AN - SCOPUS:1542317709

VL - 144

SP - 2327

EP - 2329

JO - Orvosi Hetilap

JF - Orvosi Hetilap

SN - 0030-6002

IS - 47

ER -